PHENYTOIN-INDUCED SEVERE THROMBOCYTOPAENIA POST DEXAMETHASONE CO-ADMINISTRATION IN A PATIENT WITH INTRACEREBRAL HAEMORRHAGE

Main Article Content

Lau EF Shanmugam H Mazlan M

Abstract



Phenytoin is commonly prescribed for the prophylaxis of seizures in neurosurgical patients. A phenytoin-induced serious adverse effect of thrombocytopenia has been reported in the literature. The concurrent use of dexamethasone, another commonly prescribed drug in neurosurgical patients, has been reported to aggravate this adverse haematological effect. We present a report of phenytoin-induced thrombocytopenia in a patient concurrently prescribed with dexamethasone, after an intracerebral haemorrhage secondary to a rupture of an arteriovenous malformation. The thrombocytopenia was noted after two weeks of phenytoin medication. Phenytoin was immediately withheld, and seven units of random donor platelets were transfused. A gradual resolution of thrombocytopenia was observed within a week.



Keywords: Phenytoin, Thrombocytopenia, Rehabilitation, Dexamethasone




Downloads

Download data is not yet available.

Article Details

How to Cite
EF, Lau; H, Shanmugam; M, Mazlan. PHENYTOIN-INDUCED SEVERE THROMBOCYTOPAENIA POST DEXAMETHASONE CO-ADMINISTRATION IN A PATIENT WITH INTRACEREBRAL HAEMORRHAGE. Journal of Health and Translational Medicine, [S.l.], v. 22, n. 1, p. 32, dec. 2018. ISSN 2289-392X. Available at: <https://jummec.um.edu.my/article/view/16791>. Date accessed: 31 oct. 2020.
Section
Erratum Notice